Alert archive / Arkansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 19, NWS Memphis, TN

February 28, 2017Clay County, Randolph County, Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at Feb 28, 2017, 10:01 PM CST for Clay County, Randolph County, Arkansas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 28, 2017, 10:01 PM CST (04:01 UTC)
Expired
Feb 28, 2017, 10:30 PM CST
In force
29 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Clay County, AR, Randolph County, AR

The radar

The Memphis radar (KNQA), 156 km from the middle of the area, began a volume at 04:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 28, 8:29 PM CSTTornado WatchSPC12 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 4.0 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2017-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1117 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2017-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 341 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1117 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
931 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
341 m²/s²
0-3 km storm-relative helicity
315 m²/s²
Significant tornado parameter
2.3
Supercell composite
8.2

Open this sounding in Storm Lab

The text

As transmitted.

083 
WUUS54 KMEG 010401
SVRMEG
ARC021-121-010430-
/O.NEW.KMEG.SV.W.0019.170301T0401Z-170301T0430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
1001 PM CST TUE FEB 28 2017

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  Northern Randolph County in eastern Arkansas...
  Northwestern Clay County in eastern Arkansas...

* Until 1030 PM CST

* At 1001 PM CST, a severe thunderstorm was located near Ravenden
  Springs, or 10 miles northwest of Pocahontas, moving northeast at
  55 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Maynard, Success, Ravenden Springs, Attica, Elkins Park, Brakebill,
  Middlebrook, Ingram, Hamil, Stokes, Palatka, Brockett and Pitman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted, act quickly and move to a
place of safety inside a sturdy structure such as a storm shelter or
small interior room.

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 400 AM CST for eastern
Arkansas.

LAT...LON 3650 9101 3650 9053 3622 9120 3624 9124
      3623 9124 3634 9127
TIME...MOT...LOC 0401Z 237DEG 58KT 3634 9113 

HAIL...1.00IN
WIND...60MPH
 
$$
1 follow-up statement
205 
WWUS54 KMEG 010415
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
1015 PM CST TUE FEB 28 2017

ARC021-121-010430-
/O.CON.KMEG.SV.W.0019.000000T0000Z-170301T0430Z/
Randolph AR-Clay AR-
1015 PM CST TUE FEB 28 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CST
FOR NORTHEASTERN RANDOLPH AND NORTHWESTERN CLAY COUNTIES...

At 1014 PM CST, a severe thunderstorm was located over Maynard, or 11
miles south of Doniphan, moving northeast at 60 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Maynard, Success, Attica, Hamil, Stokes, Elkins Park, Brakebill,
Middlebrook, Palatka, Ingram, Brockett and Pitman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted act quickly and move to a place
of safety inside a sturdy structure, such as a storm shelter or small
interior room.

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 400 AM CST for eastern
Arkansas.

LAT...LON 3650 9095 3650 9053 3632 9096 3642 9109
TIME...MOT...LOC 0414Z 237DEG 58KT 3646 9090 

HAIL...1.00IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 28, 8:02 PM CST, 1 hour 59 minutes earlier.

Area forecast discussion, Feb 28, 8:02 PM CST, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
802 PM CST Tue Feb 28 2017

.UPDATE...

Update regarding evolution of evening and overnight severe weather
potential.

&&

.DISCUSSION...

Scattered supercell thunderstorms across northern Arkansas this
evening have been driven by warm advection and increased low level
moisture. These storms have shown varying degrees of intensity
through the evening. The overall background environment remains
quite favorable for severe weather with steep mid level lapse
rates along with increasing low level and deep layer shear. In
addition...low level winds remain backed near the surface across
the forecast area this evening helping to increase helicity with
0-1 km SRH now around 300-400 m2/s2. The main limiting factor
through the evening has been lingering capping inversion as noted
on 00z soundings from KJAN...KSHV.

Latest short-term high resolution model guidance continues to
suggest at least scattered convection moving into northeast
Arkansas and the Missouri Bootheel over the next hour and
spreading into portions of west Tennessee...mainly north of
Interstate 40 towards midnight and beyond. A severe weather threat
will be possible with any of these storms with all storm hazards
possible including damaging winds...large hail...and a few
tornadoes. This initial activity should lift northeast out of
forecast area later tonight. This severe threat will strongly
hinge on the ability of the capping inversion to diminish which is
still somewhat uncertain.

A secondary focus for convection will be prior to sunrise to the
west of the Mississippi River with storms focusing along an
approaching cold front. This convection will also be supported by
falling mid level heights associated with a mid level shortwave.
The development of this convection is much more certain.
Considering the degree of background instability and shear along
with steep mid level lapse rates should support a greater severe
weather potential with this activity. Low level winds may tend to
veer late tonight with an increasingly unidirectional deep layer
flow. The primary severe threats with this activity will be
damaging winds and large hail. This activity will likely be more
linear in nature with embedded QLCS rotations. Isolated tornadoes
will still be possible with any of these rotations. This activity
should spread east of the Mississippi River towards the morning
rush hour and across the remainder of the forecast area through
early afternoon.

Updated grids and forecast products have been sent. Be prepared
and ready to act if any warnings are issued tonight or Wednesday
for your location.

JLH

&&

.PREV DISCUSSION... /issued 359 PM CST Tue Feb 28 2017/

Potentially active severe weather event tonight and early
Wednesday, as the Midsouth is on the southern periphery of a more
potent severe weather area over the Mid-Mississippi River valley,
into the Ohio River valley. For the short term, will need to watch
central AR closely, as the HRRR suggests this may be a source
region for discrete supercells that may lift into northeast AR
toward mid- evening. Hail threat and storm coverage will
simultaneously increase overnight, as falling midlevel heights and
steepening lapse rates overspread a strongly sheered and unstable
airmass. Storms should exit northeast MS by midafternoon, after
possibly undergoing a reintensification due to daytime heating.
See the latest Hazardous Weather Outlook for area-specific timing
and severe weather threats.

Dry and cooler air will spread through the Midsouth late
Wednesday afternoon and evening, setting the stage for low
afternoon daytime humidity levels late in the week. This dry air
will remain until more humid maritime air returns late Sunday into
the early part of the upcoming work/school week. Low end rain
chance prevail until the arrival of a cold front on Tuesday, which
bring the region's best chances of rain beyond tonight and
early Wednesday.

PWB

&&

.AVIATION...
00z TAFs

VFR weather to start again...with best timing of thunderstorms on
station bringing conditions down to IFR/MVFR and higher wind gust
potential. More than one round of storms is possible...especially
at JBR. Outside of storms south to southwest winds will be strong
with frequent gusts of 20-28kts. Low level wind shear is also a
concern through the night at JBR...MEM and MKL. Cold front to push
through late with improving weather...with gusty winds veering
west through northwest. Winds will taper off by 02/00z.

JAB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Feb 28, 8:22 PM CST, 1 hour 39 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
822 PM CST Tue Feb 28 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-020430-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
822 PM CST Tue Feb 28 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Tonight

There is a Moderate Risk of severe thunderstorms over far northeast
Arkansas and the northern Missouri bootheel. An Enhanced Risk of
severe storms extends to the north of a Wynne Arkansas to
Covington and Paris Tennessee line. A Slight Risk of severe storms
prevails along the the Interstate 40 corridor.

Scattered thunderstorms this evening will move across northeast
Arkansas...the Missouri Bootheel...and west Tennessee mainly north
of Interstate 40. These storms will have a potential to become
severe with a threat of damaging winds, large hail, and a few
tornadoes.

A secondary threat for severe thunderstorms will develop late
tonight before sunrise across areas west of the Mississippi River.
The primary threats with this activity will be damaging winds and
large hail. Isolated tornadoes will also be possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Beginning at 6 am CST Wednesday, there is a Slight Risk of severe
thunderstorms along and east of the Mississippi River. There is
an Enhanced Risk of severe thunderstorms east of a Bolivar to
Paris Tennessee line, and east of an Aberdeen to Pontotoc to
Ashland Mississippi line.

Thunderstorms, some possibly severe, will be ongoing at daybreak
Wednesday. Damaging winds and large hail will be the primary
severe weather threats. Isolated brief tornadoes will be possible,
associated with any stronger segments of an eastward-moving
developing squall line. Thunderstorms will exit west Tennessee and
primarily affect northeast Mississippi into early Wednesday
afternoon. With the heating of the day, conditions may be
favorable for an increase in severe weather potential over
northeast Mississippi, with large hail, damaging winds and a
tornado or two possible. Storms should exit northeast Mississippi
by Wednesday mid afternoon.

Following a strong cold frontal passage Wednesday afternoon and
evening, breezy conditions and low humidity will spread through
the Midsouth. North Mississippi and west Tennessee will likely
experience elevated levels of wild fire danger Thursday and
Friday, due to low relative humidity levels.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed for the remainder of
tonight through early afternoon Wednesday.

JLH

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 8:54 PM CSTSevere Thunderstorm WarningMEGCraighead, Mississippi, Poinsett36 min
Feb 28, 10:10 PM CSTSevere Thunderstorm WarningMEGClay35 min
Mar 1, 3:06 AM CSTSevere Thunderstorm WarningMEGLawrence, Randolph39 min
Mar 1, 3:23 AM CSTSevere Thunderstorm WarningMEGCraighead, Poinsett52 min
Mar 1, 3:28 AM CSTSevere Thunderstorm WarningMEGClay, Greene47 min
Mar 1, 3:57 AM CSTSevere Thunderstorm WarningMEGMississippi48 min
Mar 1, 4:16 AM CSTSevere Thunderstorm WarningMEGCraighead, Crittenden, Cross, Poinsett44 min
Mar 1, 4:24 AM CSTTornado WarningMEGMississippi51 min
Mar 1, 5:48 AM CSTSevere Thunderstorm WarningMEGSt. Francis42 min
Mar 1, 8:23 AM CSTSpecial Weather StatementMEGCrittenden22 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.